Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Stoddard solvent poisoning

Definition

Stoddard solvent is a flammable, liquid chemical that smells like kerosene. Stoddard solvent poisoning occurs when someone swallows or touches this chemical.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Texsolve S poisoning; Varsol 1 poisoning

Poisonous Ingredient

Petroleum distillates

Where Found

  • Dry cleaning fluids
  • Paints
  • Paint thinner
  • Stoddard solvent (mineral spirits)
  • Toners used in copy machines

Note: This list does not necessarily include all products containing Stoddard solvent.

Symptoms

Eyes, ears, nose, mouth, and throat:

  • Burns in mouth
  • Severe throat pain
  • Severe pain or burning in the eyes, ears, nose, and mouth area
  • Vision loss

Gastrointestinal system:

  • Abdominal pain
  • Bloody stools
  • Burns in the esophagus
  • Nausea
  • Vomiting

Heart and blood:

Lungs and airways:

  • Breathing difficulty (severe)
  • Throat swelling

Nervous system:

Skin:

  • Burns
  • Irritation
  • Holes (necrosis) in the skin or underlying tissues

Home Care

Get medical help right away. Do NOT make the person throw up unless told to do so by poison control or a health care professional.

If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.

If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do NOT give water or milk if the person is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.

If the person breathed in the poison, immediately move him or her to fresh air.

Before Calling Emergency

Determine the following information:

  • Person's age, weight, and condition
  • Name of product (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control What to Expect at the Emergency Room

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

  • Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
  • Bronchoscopy -- camera down the throat to see burns in the airways and lungs
  • Chest x-ray
  • EKG (heart tracing)
  • Fluids through a vein (by IV)
  • Flushing of the eyes with water (if poison touches the eyes)
  • Medicines to treat symptoms
  • Skin washing with soap and water (if poison touches the skin)
  • Surgical removal of burned skin (skin debridement)
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)

Outlook (Prognosis)

How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.

Recovery depends on how much damage there is to the lung.

References

Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls, RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Saunders Elsevier; 2013:chap158.

Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 94.


Review Date: 2/10/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com